Seniors Face Pharmaceutical Drug Issues: Medications Can Cause Problems

. December 1, 2016.
drugs

By Stephen Roberts PhD

Dr. Jerry Gurwitz, the Chief of Geriatric Medicine in the Department of Medicine at the University of Massachusetts Medical School, is an expert in the use of medications in elderly patients. “Any symptom in an elderly patient should be considered a drug side effect until proven otherwise,” Gurwitz recently stated.

According to the National Institute of Drug Abuse (NIDA) senior citizens make up 13 percent of the population but account for more than 33 percent of spending on prescription medications in the United States. While medications can contribute to the quality of life for seniors, they can also cause problems.

Generally speaking, older people are more likely to be taking multiple prescriptions over a lengthy period of time, which increases the likelihood of developing problems. Dr. DM Qato, from the University of Illinois, relates that 66 percent of seniors take five or more medications or supplements, and that over 15 percent use medications or supplements that should not be combined.

According to the American Society of Consultant Pharmacists, the pharmaceutical drug problem is one of the top five causes of death for people 65 and older. As well, pharmaceuticals contribute to falls, disability, confusion and depression. The cost of these negative effects amounts to about $180 billion a year.

Local Insight

I asked Brian, a local pharmacist, what he saw as the most significant problems he has observed working with older people. He mentioned that seniors need to be careful using Warfarin and that it should only be used with Tylenol not Aleve or Ibuprofen, to decrease the risk of bleeding.

Brian also expressed concern about the use of insulin, explaining that he has seen seniors who do not monitor themselves properly regarding sugar levels, food consumption and exercise,  which can lead to diabetic shock after insulin use.

He also mentioned that sometimes pharmacists were not able keep track of all the products that customers ingest, because they often used substances purchased over the counter, making  it harder to help customers avoid problematic interactions.

According to NIDA, the safe use of drugs includes the following:

  • Carefully follow directions
  • Be aware of possible interactions with drugs you are taking
  • Do not stop, increase or decrease the dose of drugs without consulting with the physician or pharmacist
  • Let the health care professional know about other substances you are taking including dietary supplements.

According to Consumer Reports, we should gather up all the drugs and substances we use and have a “brown-bag checkup” with our pharmacist or physician at least once a year, by taking prescriptions, all over-the-counter substances, vitamins and supplements to the checkup. By working with a health care professional you can see if you are taking unnecessary items, if the dosage is correct, and be made aware of  the potential for negative interactions.

The Beers criteria identifies potentially inappropriate medication use in older adults.

For concerns about medicines you are using, see.

americangeriatrics.org/files/documents/beers/BeersCriteriaPublicTranslation.pdf

Trending

The Gift of Giving—Year-Round Community Investing

M Living features five people who give back to our community, year-round in different ways. Their philanthropic efforts inspire us to think of those in need throughout the year, not just during the holidays.

“Tech the Halls” with Cool, Local Gifts—Gadgets Galore for Those You Adore

Navigate your way to a joyous holiday season with gifts that will please your tech-savvy friends and family members.

Holiday Sparkle—A Recipe Favorite!

Whether you have access to a press, or you have to buy your cider from the store, this Cider is a hit at any event.

A Walk in Their Boots: Veterans

Connections That Count Toledo Vietnam veterans reach out to help fellow soldiers By Jeff McGinnis A native of East Toledo, Bob Stewart served for six months in Southeast Asia before being shot by the enemy in the Cambodian jungle, resulting in a number of injuries, including wounds to his chest, back, arm and thigh. After